Florida, 2014

Damaging Winds in Florida, January 11, 2014

January 11, 2014 · NWS JAX · 4 events in 4 counties and zones

A pre-frontal line of storms, some severe, tracked acrosss SE Ga and the Suwannee River Valley of NE Fl during the afternoon. The line decreased in coverage and intensity over northeast Florida during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal line of storms, some severe, tracked acrosss SE Ga and the Suwannee River Valley of NE Fl during the afternoon. The line decreased in coverage and intensity over northeast Florida during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 11, 1:26 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 11, 1:26 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
126 PM EST SAT JAN 11 2014

.SHORT TERM /THROUGH TUESDAY/...
A COLD FRONT CONTINUES TO MARCH TO THE SE ACROSS SOUTHERN ALABAMA INTO
WEST CENTRAL GEORGIA EARLY THIS AFTN. A PRE-FRONTAL SQUALL LINE AHEAD
OF THE FRONT IS ENTERING INTERIOR SE GA AND THE SUWANNEE VALLEY WITH
NUMEROUS SHOWERS AND ISOLATED TSTMS...WITH SOME SEVERE TSTMS FURTHER
NORTH INTO CENTRAL GA. ACROSS NE FL...NOT MUCH ACTIVITY AS OF YET...WITH
A BLANKET OF LOW/MID CLOUDS PERSISTING OVER THE REGION. A FEW OF THESE
STRONGER STORMS WILL LIKELY MAKE IT INTO SE GA LATER THIS AFTN AND WILL
KEEP GUSTY WIND WORDING FOR THE TSTMS. CLOUDS MAY LIMIT TSTM COVERAGE
AND INTENSITY SOME ACROSS NE FL...BUT WITH SOME DEEP LAYER SHEAR...CANNOT
RULE OUT AN ISOLATED STRONGER STORM. FOR POPS...WILL CONTINUE TO USE
A STRIPE OF NEAR 100 PERCENT IN ADVANCE OF THE FRONT INTO THIS
EVENING...WITH COVERAGE DECREASING RAPIDLY AS THE BOUNDARY EXITS TO
THE SE OVERNIGHT. SKIES WILL CLEAR OVERNIGHT WITH A SUNNY SKIES AND
SEASONABLY COOL TEMPERATURES ON TAP FOR SUNDAY.

SURFACE HIGH PRESSURE RIDGE WILL MOVE EAST OF THE REGION SUNDAY NIGHT
INTO MONDAY. A WAVE OF LOW PRESSURE WILL DEVELOP IN THE BASE OF A
TROUGH AND MOVE EAST ACROSS THE REGION MONDAY NIGHT INTO TUESDAY
ALONG A COLD FRONTAL BOUNDARY. THIS WILL BRING A LIKELIHOOD OF
PRECIPITATION MONDAY NIGHT INTO TUESDAY MORNING...WITH WEAK SURFACE
RIDGING BUILDING IN TUESDAY AFTERNOON. TEMPERATURES WILL TREND
SLIGHTLY ABOVE NORMAL MONDAY...THEN FALL BACK TO NORMAL READINGS
FOR TUESDAY.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A SERIES OF FRONTAL SYSTEMS ARE PROGGED TO MOVE THROUGH. THE
FIRST FRONT WILL MOVE THROUGH WEDNESDAY...WITH A SHARPLY COOLER
AIRMASS ASSOCIATED WITH IT. THIS BOUNDARY COULD YIELD HIGHS ON
WEDNESDAY IN THE 50S...WITH A FREEZE POSSIBLE WEDNESDAY NIGHT. A
BRIEF TEMPERATURE RECOVERY IS EXPECTED ON THURSDAY...WITH HIGH
PRESSURE AND MORE ZONAL FLOW IN PLACE. ANOTHER FRONTAL BOUNDARY
IS EXPECTED TO MOVE THROUGH FRIDAY NIGHT...WITH ANOTHER PUSH OF
COOLER THAN NORMAL AIR.

&&

.AVIATION...
A FRONTAL BOUNDARY WILL MOVE SOUTHEAST ACROSS THE REGION TONIGHT.
THE MAIN ENERGY ASSOCIATED WITH THIS BOUNDARY WILL BE OUT OF
AHEAD OF IT...WITH THE CHANCE FOR THUNDERSTORMS AT AREA TAF SITES
FROM MID AFTERNOON INTO EARLY EVENING. IN GENERAL MVFR CONDITIONS
ARE EXPECTED AHEAD OF THE BOUNDARY...WITH LOCALLY LOWER CONDITIONS
POSSIBLE IN AND NEAR THUNDERSTORMS. PREVAILING VFR CONDITIONS ARE
EXPECTED FOR SUNDAY.

&&

.MARINE...
S/SW WINDS ARE INCREASING IN ADVANCE OF A COLD FRONT. SCA CONDITIONS
WILL PREVAIL OFFSHORE LATER THIS AFTN INTO SUNDAY...WITH CAUTION FOR
THE NEARSHORE WATERS. CONDITIONS WILL IMPROVE LATE SUNDAY AS HIGH
PRESSURE BUILDS IN. THE NEXT FRONT IS EXPECTED TO CROSS THE WATERS
TUESDAY...WITH ANOTHER ROUND OF SCA CONDITIONS LIKELY FOR MIDWEEK.

RIP CURRENTS: MODERATE RISK TODAY WITH RESIDUAL EASTERLY SWELL. LOW
RISK SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  45  65  42  67 /  50   0  10  40
SSI  48  62  49  65 /  90   0  10  40
JAX  48  65  47  70 /  90   0  10  40
SGJ  52  63  52  71 /  80   0  10  40
GNV  50  67  47  73 /  80   0  10  50
OCF  53  69  49  74 /  80   0  10  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR ALACHUA-
     BRADFORD-CLAY-DUVAL-FLAGLER-MARION-NASSAU-PUTNAM-ST JOHNS.

GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL NOON EST SUNDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

ALLEN/STRUBLE
Hazardous weather outlook, Jan 11, 2:10 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EST SAT JAN 11 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-121100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
210 PM EST SAT JAN 11 2014

...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA UNTIL 8 PM THIS
EVENING...

...SMALL CRAFT ADVISORY FOR THE OFFSHORE COASTAL WATERS...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

...LAKE WIND ADVISORY FOR PORTIONS OF NORTHEAST FLORIDA...

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL CROSS THE AREA THIS EVENING. STRONG TO ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THIS FRONT. DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE THE PRIMARY HAZARDS WITH THESE
THUNDERSTORMS. A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST GEORGIA
UNTIL 8 PM THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFFSHORE COASTAL WATERS.
EASTERLY SWELLS WILL CREATE AN ELEVATED RISK OF RIP CURRENTS AT AREA
BEACHES.

SOUTH TO SOUTHWEST WINDS WILL INCREASE TO NEAR 20 MPH WITH GUSTS
UP TO 30 TO 35 MPH IN SOME LOCATIONS. A LAKE WIND ADVISORY HAS
BEEN ISSUED FOR PORTIONS OF NORTHEAST FLORIDA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

TEMPERATURES MAY FALL BELOW FREEZING OVER INLAND LOCATIONS ON
WEDNESDAY NIGHT AND EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jan 11, 1:30 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EST SAT JAN 11 2014

GAZ163-111900-
CLINCH-
130 PM EST SAT JAN 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLINCH
COUNTY FOR STRONG WINDS VALID UNTIL 200 PM EST...

AT 130 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF DU PONT...MOVING
NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND DU PONT...HOMERVILLE AND ARGYLE THROUGH 200 PM EST. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3117 8268 3095 8255 3084 8285 3087 8297
      3102 8297
TIME...MOT...LOC 1830Z 236DEG 33KT 3089 8297

ZIBURA
Special weather statement, Jan 11, 2:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EST SAT JAN 11 2014

GAZ132-149-111930-
ATKINSON-COFFEE-
206 PM EST SAT JAN 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ATKINSON AND WESTERN COFFEE COUNTIES FOR STRONG WINDS VALID UNTIL 230
PM EST...

AT 206 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG SHOWERS AND THUNDERSTORMS CENTERED 2 MILES SOUTHWEST
OF AMBROSE...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND AMBROSE...DOUGLAS...PRIDGEN AND
BROXTON THROUGH 230 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST SATURDAY EVENING
FOR SOUTHEAST GEORGIA.

LAT...LON 3176 8285 3135 8282 3126 8302 3143 8313
      3155 8306 3161 8305
TIME...MOT...LOC 1906Z 236DEG 33KT 3158 8300

ZIBURA
Special weather statement, Jan 11, 2:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EST SAT JAN 11 2014

FLZ020-021-GAZ162-111945-
ECHOLS-HAMILTON-SUWANNEE-
220 PM EST SAT JAN 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
ECHOLS...CENTRAL HAMILTON AND NORTHERN SUWANNEE COUNTIES FOR STRONG
WINDS VALID UNTIL 245 PM EST...

AT 220 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF SUWANNEE RIVER
STATE PARK...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SUWANNEE RIVER STATE PARK...NEWBURN...
LIVE OAK...WEST LAKE...CROSSROADS...HOUSTON...SUWANNEE SPRINGS...
JENNINGS AND JASPER THROUGH 245 PM EST. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST SATURDAY EVENING
FOR SOUTHEAST GEORGIA.

LAT...LON 3038 8320 3039 8318 3041 8320 3062 8315
      3076 8281 3074 8278 3074 8274 3021 8282
      3015 8324
TIME...MOT...LOC 1920Z 236DEG 33KT 3039 8309

ZIBURA
Special weather statement, Jan 11, 2:32 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EST SAT JAN 11 2014

GAZ132>135-149-150-163-112015-
APPLING-ATKINSON-BACON-CLINCH-COFFEE-JEFF DAVIS-WARE-
232 PM EST SAT JAN 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...SOUTHEASTERN JEFF DAVIS...WESTERN APPLING...EASTERN
ATKINSON...WESTERN BACON...NORTHWESTERN CLINCH AND EASTERN COFFEE
COUNTIES FOR STRONG WINDS VALID UNTIL 315 PM EST...

AT 232 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
SHOWERS AND THUNDERSTORMS CENTERED OVER WEST GREEN...MOVING
NORTHEAST AT 55 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WEST GREEN...NICHOLLS...DENTON...HAZLEHURST...PINE
GROVE AND GRAHAM THROUGH 315 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST SATURDAY EVENING
FOR SOUTHEAST GEORGIA.

LAT...LON 3127 8297 3186 8267 3190 8234 3110 8266
      3109 8297
TIME...MOT...LOC 1932Z 236DEG 50KT 3164 8268

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
January 11, 2:45 PM EST
Where
Hamilton County, 0.6 mi W of Jasper
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.520, -82.960

Numerous trees were blown down.

Thunderstorm Wind, Columbia

When
January 11, 4:06 PM EST
Where
Columbia County, 0.61 mi S of Five Pts
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
30.171, -82.579

The Lake City Municipal Airport AWOS station measured a thunderstorm wind gust to 62 mph. Forestry officals reported large tree branches were blown down in the area.

Thunderstorm Wind, Baker

When
January 11, 4:26 PM EST
Where
Baker County, 1.38 mi WSW of Macclenny
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.270, -82.140

A spotter measured a wind gust to 60 mph as the squall line moved through his location.

Thunderstorm Wind, Clay

When
January 11, 5:45 PM EST
Where
Clay County, 0.6 mi W of Self
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.030, -81.730

A tree was blown down onto a home at Watkins Road and Highway 209. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486245, 486248, 486249, 486247.